Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 114, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Sep 21, 2018, 10:30 AM CDT for Louisa County, Iowa. It took effect at Sep 23, 2018, 1:00 AM CDT. It was in force for 31 days.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2018, 10:30 AM CDT (15:30 UTC)
- In effect from
- Sep 23, 2018, 1:00 AM CDT
- Expired
- Oct 23, 2018, 7:00 PM CDT
- In force
- 31 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Louisa County, IA
The radar
The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Iowa River at Columbus Jct (CJTI4).
- Action stage
- 19 ft
- Minor stage
- 23 ft
- Moderate stage
- 25 ft
- Major stage
- 26.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05465100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Sep 21, 6:58 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 21, 6:58 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 658 AM CDT Fri Sep 21 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 347 AM CDT Fri Sep 21 2018 A strong cold front that produced some wind gusts of 40 to 50 mph overnight along with scattered showers and thunderstorms was about to exit east into central and northern IL at 3 am. The airmass ahead of the front had temperatures in the lower 80s while 60s were found immediately behind the front over most of the forecast area. A secondary, reinforcing front lagged a couple hundred miles to the west, where temperatures were in the 50s from southern MN across western IA, with brisk west to northwest winds. && .SHORT TERM...(Today and Tonight) ISSUED AT 347 AM CDT Fri Sep 21 2018 Temperatures are the primary concern as a colder, fall airmass overspreads the region today and tonight. Today, scattered showers behind the lead cold front, covering much of the forecast area should exit by mid morning, followed by an extensive field of stratus seen on IR imagery back into the Dakotas and MN. This, combined with the low level cold air advection will result in falling temperatures this morning, with perhaps a minor afternoon recover as the strato cu should begin to breakup, resulting in daytime highs from the lower 60s in the northwest to lower 70s southeast. Tonight, high pressure builds in from the Dakotas, where surface temperatures this morning were in the 40s. While some airmass modification will take place, the expected clear skies and light winds as the high passes overhead toward sunrise should easily support widespread mins in the 40s across the local forecast area. .LONG TERM...(Saturday through Thursday) ISSUED AT 347 AM CDT Fri Sep 21 2018 Saturday through Monday: Very pleasant fall weather expected with high pressure settling over the area. This will bring sunny days and clear cool nights, as the official autumnal equinox arrives. Highs will be 65 to 70 on Saturday and then in the 70s Sunday and Monday. Lows will drop into the 40s during the weekend and in the 50s by Monday morning. This big change to fall weather should be welcomed by most after enduring 38 days with highs in the 90s this summer (based on the Moline climate site). Monday night and Tuesday: Chance of showers and maybe a few thunderstorms as a digging trough and increasing moisture push into the area. Models suggest there could be widespread rain with this system but it is too early to determine qpf amounts. Wednesday and Thursday: Another high pressure system brings dry weather on Wednesday. Then another strong fall system arrives Thursday with more rain chances. The airmass behind this cold front looks even colder, with the -2c 850 mb temperature diving into the dvn cwa by the end of the week, based on the GFS model. Haase && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) ISSUED AT 655 AM CDT Fri Sep 21 2018 Cold front has moved across the taf sites with MVFR cigs and west to northwest winds gusting to around 30 knots today. Conds should improve to VFR this afternoon. VFR will continue tonight with clear skies and diminishing north winds, as high pressure builds into the area. && .HYDROLOGY... Issued at 950 PM CDT Thu Sep 20 2018 Considerable uncertainty continues in forecasts for the Cedar and Iowa Rivers. This is showing up in the continuation of river flood watches for Vinton, Cedar Rapids, and Columbus Junction as well as downstream on the Mississippi at Burlington and Gladstone. Cedar Rapids is still forecast to reach 16.5, major flooding around Sept 25th. However, discussions with the NCRFC show the crest could only be 15 feet or as much as 17. This is especially true since flow is still making it's way from creeks into the river system. Those flows may be additive or not, so we're holding onto the major watch there and at CJT, where it's forecast to reach major on day 7. In both cases, we're 2.5 to 3 days from minor flooding, which means we have time typically in the watch phase tonight, before having to issue a warning tomorrow, which WILL BE DONE. Minor to moderate flooding is very confident, which is why lower portions of the Cedar and Iowa basins were upgraded to warning tonight. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Haase AVIATION...Haase HYDROLOGY...Ervin
Hazardous weather outlook, Sep 21, 4:16 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 416 AM CDT Fri Sep 21 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 416 AM CDT Fri Sep 21 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Another round of flooding is expected on some area rivers due to recent heavy rainfall. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a chance of thunderstorms Monday night and Tuesday. However, the severe weather risk appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:17 PM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 33 days |
| Sep 20, 9:17 PM CDT | River Flood Warning | DVN | Louisa | 36 days |
| Sep 20, 9:17 PM CDT | River Flood Warning | DVN | Louisa | 38 days |
| Sep 21, 1:11 AM CDT | Special Weather Statement | DVN | Cedar, Clinton, Des Moines, Henry, Jackson, Lee and 4 more | 79 min |
| Sep 21, 4:16 AM CDT | River Flood Warning | DVN | Buchanan, Linn | 4 days |
| Sep 21, 10:30 AM CDT | River Flood Warning | DVN | Benton, Linn | 6 days |
| Sep 21, 10:30 AM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 8 days |
| Sep 21, 11:17 AM CDT | River Flood Watch | DVN | Des Moines, Louisa | 24 hr |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.